Colorado, 2010

Damaging Winds in Colorado, August 19, 2010

August 19, 2010 · NWS BOU · 2 events in 1 county or zone

A severe thunderstorm produced intense outflow winds in Boulder County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced intense outflow winds in Boulder County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 19, 2:02 PM MST, 5 hours 8 minutes earlier.

Area forecast discussion, Aug 19, 2:02 PM MST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
302 PM MDT THU AUG 19 2010

.SHORT TERM...A PAIR OF UPPER LEVEL DISTURBANCES WILL PASS OVER THE
STATE THIS EVENING IN A WESTERLY FLOW ALOFT. PRECIPITABLE WATER
VALUES HAVE INCREASED TO AROUND 1.00 INCH ACROSS THE URBAN CORRIDOR
AND EASTERN PLAINS. MOSTLY CLOUDY SKIES HAVE KEPT TEMPERATURES DOWN
TODAY AND THE AIRMASS STABLE. CAPES ARE GENERALLY 500 J/KG OR LESS.
AS THE WAVES MOVE ACROSS THE REGION THEY WILL PRODUCE NUMEROUS
SHOWERS AND THUNDERSTORMS OVER WESTERN COLORADO. WILL KEEP LIKELY
POPS IN THE FORECAST FOR AREA WEST OF THE DIVIDE. THE WESTERLY FLOW
ALOFT ALONG WITH WEAK INSTABILITY WILL LIMIT THE AMOUNT AND STRENGTH
OF CONVECTION ALONG THE FRONT RANGE AND ACROSS THE EASTERN PLAINS.
WILL KEEP SCATTERED POPS IN THE FORECAST FOR THIS ACROSS THE FRONT
RANGE AND EASTERN PLAINS. WILL REMOVE POPS AFTER MIDNIGHT DUE TO THE
AIRMASS STABILIZING AND DRYING AFTER MIDNIGHT.

DOWNWARD MOVING AIR WILL BE OVER THE FORECAST AREA FRIDAY AS THE
UPPER LEVEL DISTURBANCES MOVE AWAY FROM THE AREA AND A RIDGE
APPROACHES FROM THE WEST. TEMPERATURES WILL WARM UP AGAIN FRIDAY
WITH READINGS IN THE UPPER 80S TO LOWER 90S OVER NORTHEAST COLORADO.
AIRMASS WILL BE DRY AND STABLE KEEPING SKIES SUNNY THROUGH THE
DAY.

.LONG TERM...STRONG UPPER RIDGING AND WARM TEMPERATURES WILL BE THE
MAIN FEATURE FOR THE NEXT WEEK.  TEMPERATURES IN THE MID AND UPPER
90S ARE EXPECTED ACROSS THE PLAINS ON SATURDAY AND SUNDAY AS THE
MODELS ARE SHOWING 700 MB TEMPERATURES IN THE NEIGHBORHOOD OF +20C.
A WEAK UPPER TROUGH IS STILL EXPECTED TO MOVE ACROSS WYOMING SUNDAY
NIGHT AND MONDAY.  A COLD FRONT FRONT ACCOMPANYING THE UPPER FEATURE
WILL BRING COOLER TEMPERATURES MONDAY AFTERNOON AND THEN EVEN COOLER
TEMPERATURES ON TUESDAY.  CHANCES FOR SHOWERS WILL ALSO INCREASE
DURING THAT PERIOD AS SOUTHEAST LOW LEVEL WINDS MAY ADVECT MOISTURE
FROM THE PLAINS AND SOME SUBTROPICAL MOISTURE ALOFT MAY BE MOVING
OVER THE STATE FROM THE WEST.  MORE WARM WEATHER WILL THEN BE
EXPECTED FOR THE LATTER HALF OF THE WEEK AS WARM MID-LEVEL
TEMPERATURES CONTINUE ADVECTING OVER THE STATE.  SOME SHOWER
ACTIVITY...PRIMARILY OVER THE MOUNTAINS...WILL BE INEVITABLE THROUGH
THE REST OF THE WEEK.

&&

.AVIATION...THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS
THROUGH 04Z AS AN UPPER LEVEL DISTURBANCE PASSES OVER THE AREA. MAIN
THREAT WITH THE STORMS WILL BE GUSTY OUT FLOW WINDS. GUSTS UP 40
KNOTS WILL BE POSSIBLE WITH THE STORMS. OUTSIDE OF STORMS...WINDS
WILL BE WEST TO NORTHWEST UP 15 KNOTS THIS EVENING. AFTER
06Z...WINDS WILL BECOME SOUTHWESTERLY. MID AND HIGH CLOUDS WILL
DECREASE OVERNIGHT AND BECOME MOSTLY CLEAR AFTER 06Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

MEIER/DANKERS
Hazardous weather outlook, Aug 19, 9:53 AM MST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1053 AM MDT THU AUG 19 2010

COZ030>051-201200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1053 AM MDT THU AUG 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY OVER THE MOUNTAINS TODAY...WITH
SCATTERED THUNDERSTORMS DEVELOPING ON THE PLAINS THIS AFTERNOON. THE
MAIN THREAT FROM STORMS TODAY WILL BE GUSTY WINDS. SPEEDS OF 30 TO
40 MPH WILL BE COMMON...WITH A FEW STORMS CAPABLE OF PRODUCING GUSTS
UP TO 60 MPH. LOCALLY HEAVY RAIN AND HAIL ARE ALSO POSSIBLE...MAINLY
OVER THE MOUNTAINS AND NEAR THE EASTERN BORDER OF COLORADO WHERE
THERE IS MORE MOISTURE AND INSTABILITY. WHILE MINOR STREET FLOODING
WILL BE POSSIBLE...STORMS WILL BE MOVING FAST ENOUGH TO KEEP THE
RISK OF SIGNIFICANT FLASH FLOODING LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRIER AND HOTTER WEATHER WILL RETURN FOR THE WEEKEND AS AN UPPER
LEVEL RIDGE IS EXPECTED TO BUILD OVER THE REGION.  ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE...MAINLY ON
SUNDAY.  THE NEXT WEATHER DISTURBANCE WILL PASS TO THE NORTH OF
COLORADO LATE MONDAY...ALLOWING A COLD FRONT TO PUSH THROUGH THE
REGION MONDAY NIGHT INTO TUESDAY.  A BETTER CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS WILL DEVELOP ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MEIER/DANKERS

The radar

The Denver radar (KFTG), 69 km away, was scanning. The volume nearest the first event began at 02:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boulder

When
August 19, 7:10 PM MST
Where
Boulder County, 1.06 mi W of Boulder
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.020, -105.290

Thunderstorm Wind, Boulder

When
August 19, 7:23 PM MST
Where
Boulder County, 1.26 mi ESE of Boulder
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.010, -105.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258528, 258529.